Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 289, NWS Charleston, SC

August 4, 2008Jenkins County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2008, 3:30 PM EDT for Jenkins County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2008, 3:30 PM EDT (19:30 UTC)
Expired
Aug 4, 2008, 4:15 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 87 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:57 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 4, 1:57 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
157 PM EDT MON AUG 4 2008

.SYNOPSIS...
A WEAK UPPER TROUGH WILL GIVE WAY TO AN UPPER RIDGE DURING THE
FIRST HALF OF THE UPCOMING WEEK. UPPER RIDGING WILL BREAK DOWN
THU AND FRI...BEFORE A COLD FRONT APPROACHES THE REGION NEXT
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MANY AREAS WILL APPROACH HEAT ADVISORY THRESHOLDS THIS
AFTERNOON...ESPECIALLY ACROSS SE GA WHERE GREATEST INSOLATION WILL
SUPPORT HIGH TEMPERATURES IN THE UPPER 90S. HOWEVER...STILL EXPECT
THE MIXED LAYER TO TAP INTO SLIGHTLY DRIER AIR ALOFT...RESULTING
IN DEWPOINTS IN THE UPPER 60S/AROUND 70 AND THUS HOLDING MAXIMUM
HEAT INDICES JUST BELOW 105F. THUS...WILL NOT RAISE ANY HEAT
ADVISORIES WITH THE LATE MORNING UPDATE. HOWEVER...IF JUSTIFIED
BY AFTERNOON TEMPERATURE/DEWPOINT TRENDS...MAY STILL NEED TO ISSUE
HEAT ADVISORIES FOR FEW LOCATIONS FOR A COUPLE OF HOURS THIS
AFTERNOON/EARLY EVENING.

MEANWHILE...WATER VAPOR IMAGERY/12Z UPPER AIR ANALYSIS DEPICTED AN
UPPER LEVEL DEFORMATION AXIS ORIENTED WEST TO EAST OVER THE
REGION. THIS REGIME WILL SUPPORT DEEP MOIST CONVECTION THIS
AFTERNOON/EVENING.

BELOW THE UPPER LEVEL DEFORMATION ZONE...WEAK LOW LEVEL
CONVERGENCE ENHANCED BY EARLY MORNING CONVECTION CONTINUED TO
SUPPORT SLIGHTLY ELEVATED ISOLATED SHOWERS/THUNDERSTORMS IN THE
CHARLESTON TRI-COUNTY REGION. CLOUD COVER WILL CONTINUE TO THIN
IN THIS AREA...AND LEFTOVER BOUNDARIES/THE SEA BREEZE WILL SUPPORT
ISOLATED TO SCATTERED SURFACE BASED THUNDERSTORMS AS WE REACH
CONVECTIVE TEMPERATURES IN THE LOWER 90S BY MID AFTERNOON.
ALSO...A BAND OF LOW/MID LEVEL CLOUDS MARKED A WEAK SURFACE TROUGH
EXTENDING WEST ACROSS SE GA...AND THIS FEATURE WAS NOTED ON THE
12Z UPPER AIR ANALYSIS IN THE 925-500 MB LAYER...CORRESPONDING
WELL TO THE AXIS OF DEFORMATION. THIS SHOULD REPRESENT ANOTHER
FAVORABLE AREA FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON/EVENING. HOWEVER...A 12Z CAP OF 4.5C ACROSS THIS AREA
SUGGESTS THAT THUNDERSTORMS MAY NOT DEVELOP UNTIL LATER THIS
AFTERNOON.

MODIFIED 12Z SOUNDINGS CONSERVATIVELY GENERATED SBCAPES 2500-3500
J/KG AND PWATS 1.8 TO 2.1 INCHES. THUS...ISOLATED/BRIEF DAMAGING
WET MICROBURSTS AND LOCALLY EXCESSIVE RAINFALL MAY OCCUR.

ISOLATED CONVECTION MAY BE SOMEWHERE NEAR OR W OF I-95 IN OUR
FORECAST AREA THIS EVENING BEFORE DISSIPATION IN THE EVENING.
MODELS DO NOT SHOW FORCING OR CONVERGENCE TO SEE A REPEAT OF LATE
NIGHT CONVECTIVE BURST. IN FACT...UPPER HEIGHTS BUILD NICELY
TONIGHT. LOW TEMPERATURES IN THE 73-78 RANGE ACROSS THE BOARD.

&&

.SHORT TERM /TUESDAY/...
THE MAIN THEME IS INCREASING TEMPERATURES AND BUILDING HUMIDITY.
THE UPPER RIDGE FLEXES EASTWARD WHILE THE H85 HEIGHTS RISE FROM
THE E. WE MAY BE NUDGING BACK INTO HEAT ADVISORY CRITERIA AND AN
ADVISORY MAY BE REQUIRED ON TUE. DIURNAL TSTMS MOSTLY ISOLATED
ALONG THE SEA BREEZE. HIGHS MID TO UPPER 90S WITH SOME MIXING OF
AFTERNOON DEW POINTS INLAND. HIGH HEAT INDEX NUMBERS SHOULD BE
ALONG AND TO THE E OF I-95 AND JUST INLAND FROM THE BEACHES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BROAD UPPER RIDGE EXTENDING EAST THROUGH THE SOUTHEAST STATES ON
WEDNESDAY WILL SLOWLY BREAK DOWN THROUGH THU WHILE A BROAD LONGWAVE
TROUGH SCHEME SETS UP OVER THE EASTERN UNITED STATES FOR FRI THROUGH
THE WEEKEND. WED STILL LOOKS LIKE THE HOTTEST DUE TO THE HIGHEST
HEIGHTS ACROSS THE REGION WITH 850 MB TEMPS TOPPING OUT AROUND 21C.
WNW LOW-LEVEL FLOW WILL PRECLUDE MUCH IN THE WAY OF LOW CLOUDS UNTIL
MID TO LATE AFTERNOON WHEN THE SEABREEZE TRIES TO PUSH INLAND. THERE
IS A CHANCE THAT SOME MID-LEVEL CLOUDS WILL DROP SE THROUGH THE AREA
DURING THE AFTERNOON. THIS COULD PUT A DAMPER ON HIGH TEMPS IN SOME
SPOTS. ASSUMING THIS DOES NOT OCCUR...HIGHS SHOULD REACH THE UPPER
90S TO NEAR 100 WELL INLAND. SW-SSW BOUNDARY LAYER FLOW SHOULD
MAINTAIN MID 70S DEWPOINTS OVER MUCH OF THE REGION WITH SOME UPPER
70S DEWPOINTS POSSIBLE ALONG THE COAST. HOWEVER INLAND GEORGIA
DEWPOINTS WILL PROBABLY MIX INTO THE UPPER 60S DURING THE AFTERNOON
DUE TO QUITE A BIT OF DRY AIR PROGGED TO BE JUST ABOVE THE SFC. A
HEAT ADVISORY WILL PROBABLY BE NEEDED AT SOME POINT FOR AT LEAST
SOUTHERN SOUTH CAROLINA. CONVECTION WILL PROBABLY BE RATHER SPARSE
DUE TO A RELATIVE LACK OF FORCING DESPITE CONSIDERABLE INSTABILITY.
WILL MAINTAIN SLIGHT CHANCE POPS.

THU THROUGH THE WEEKEND TEMPS SHOULD DROP TO CLOSER TO NORMAL IN THE
LOWER 90S AS THE UPPER RIDGE BREAKS DOWN AND A BROAD TROUGH SETS UP
OVER THE EASTERN STATES. CLOUD COVER SHOULD BE ON THE INCREASE AS A
SERIES OF UPPER DISTURBANCES SLIDE SE THROUGH THE AREA. THE BATTERY
OF UPPER SHORTWAVES WILL SLOWLY PUSH A COLD FRONT TOWARD THE AREA BY
SAT OR SUN WHICH SHOULD AID IN CONVECTIVE DEVELOPMENT. FRI STILL
LOOKS QUITE INTERESTING WITH A POTENT SHORTWAVE SHIFTING IN FROM THE
NW WHILE UPPER JET DIFLUENCE AND CONSIDERABLE THERMO PARAMETERS ARE
IN PLACE. WILL MAINTAIN HIGHER POPS FRI THROUGH THE WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH THE FIRST 24
HOUR TAF PERIOD. BOTH TERMINALS WILL EXPERIENCE AFTERNOON CB
DURING MAXIMUM HEATING HOURS. SOUTHWEST WINDS AROUND 10 KNOTS
WILL KEEP A SEABREEZE PINNED ALONG THE GEORGIA COAST THIS
AFTERNOON...THUS LIMITING POTENTIAL FOR AFTERNOON THUNDERSTORMS.
ACTIVITY OVER THE CHS TERMINAL IS MORE LIKELY...THUS WILL MAINTAIN
VCTS OVER THE CHS TERMINAL. SOUTHWEST WINDS WILL BECOME LIGHT AT
BOTH TERMINALS TONIGHT. SOUTHWEST WINDS WILL THEN INCREASE LATE
TOMORROW MORNING BUT REMAIN BELOW 10 KNOTS.

EXTENDED AVIATION OUTLOOK...MOSTLY VFR CONDITIONS LIKELY OUTSIDE
OF MAINLY DIURNAL CONVECTION. PATCHY MORNING LOW CLOUDS/FOG AND
MVFR HAZE REMAIN SLIGHT POSSIBILITIES AS BRIEF INTERRUPTIONS TO
VFR OUTLOOK.

&&

.MARINE...
LITTLE CHANGE IN THE MARINE ENVIRONMENT EXPECTED THIS WEEK WITH
ATLANTIC HIGH PRESSURE OFFSHORE AND AN INLAND TROUGH MAINTAINING A
DECENT SW GRADIENT OVER THE WATERS. STRONGEST WINDS WILL CONTINUE
TO OCCUR DURING THE EARLY EVENING THROUGH EARLY MORNING HOURS WITH
MORE OF A LULL DURING THE DAYTIME. THE EXCEPTION WILL BE RIGHT
ALONG THE COAST WHERE A LATE AFTERNOON SEABREEZE WILL ENHANCE WIND
SPEEDS. WINDS DURING THE WEEKEND COULD BE CLOSE TO SMALL CRAFT
ADVISORY CRITERIA AT LEAST DURING THE EVENING SURGES AS THE INLAND
SURFACE TROUGH WILL BE SIGNIFICANTLY STRONGER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 4, 11:04 AM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1104 AM EDT MON AUG 4 2008

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-051000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1104 AM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...CONDITIONS WILL ONCE AGAIN FAVOR ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA TODAY INTO THIS EVENING. UNTIL MIDNIGHT...
A COUPLE OF THUNDERSTORMS MAY BRIEFLY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS EXCEEDING 60 MPH. ALSO...ANY THUNDERSTORMS
MAY PRODUCE TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND SIGNIFICANT HUMIDITY WILL PRODUCE HIGH HEAT
INDEX VALUES DURING THIS WEEK. TUESDAY...EXPECT HEAT INDICES 105
TO 108 DEGREES AWAY FROM THE COAST. THEN...WEDNESDAY SHOULD BE THE
HOTTEST DAY OF THE WEEK...WITH MAXIMUM HEAT INDICES 105 TO 110
DEGREES COMMON AWAY FROM THE IMMEDIATE COAST. THURSDAY...HEAT
INDICES AROUND 105 DEGREES ARE EXPECTED AT SOME INLAND LOCATIONS.
HEAT RELATED WATCHES...WARNINGS OR ADVISORIES MAY EVENTUALLY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMZ330-350-352-354-374-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1104 AM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 3:03 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT MON AUG 4 2008

SCZ045-041945-
BERKELEY-
303 PM EDT MON AUG 4 2008

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY THROUGH
345 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR SAINT JOHNS...OR ABOUT
7 MILES NORTHEAST OF SUMMERVILLE...MOVING EAST AT 14 MPH.

AREAS IN AND AROUND HUGER WILL BE IMPACTED THROUGH 345 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:08 AM EDTAreal Flood AdvisoryCHSBerkeley52 min
Aug 4, 4:03 AM EDTAreal Flood AdvisoryCHSBerkeley117 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester45 min
Aug 4, 3:45 PM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton27 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.